Prolonged Cardiac Arrest in Severe Bupropion Intoxication: Everything You Should Know About Anti-Arrhytmics, Transesophageal Echocardiography Guided Resuscitation and Extracorporeal Membrane Oxygenation

*Corresponding author: Caitlin Celis, Melvin Willems, Ben Pellens and Stefanie Vandervelden*

Abstract

A 30-year-old woman was admitted to the emergency department one and half hours after severe bupropion extended-release intoxication, estimated to be between 18 and 36 g. She initially presented with seizures and later developed signs of cardiotoxicity with persisting sustained ventricular tachycardia. Despite multiple defibrillation attempts and the administration of sodium bicarbonate,
calcium gluconate and magnesium, restoration of sinus rhythm was found unsuccessful. In another attempt to treat this refractory ventricular tachycardia lidocaine was given followed by deterioration to asystole. During cardiopulmonary resuscitation (CPR), the quality of chest compression was assessed and optimised using transoesophageal echocardiography. Eventually venoarterial extracorporeal membrane oxygenation (VA-ECMO) was needed to achieve hemodynamic stability. In this case report we discuss the successful use of VA-ECMO after bupropion intoxication, which has only been reported in 3 other cases but should be considered as one of the treatment options in severe overdose cases. Also, the rare complication of asystole after lidocaine administration and the value of transoesophageal echocardiography during CPR will be discussed.
Keywords
Bupropion; Intoxication; Extracorporeal membrane oxygenation; TEE guided resuscitation; Antiarrhythmic therapy.